Deficit vs excess
Most assessment findings move in opposite directions.
| Cause | Deficit or excess |
|---|---|
| Vomiting, diarrhea, NG suction, burns, fever, diuretics | Deficit |
| Hemorrhage | Deficit (blood loss) |
| Heart failure, kidney failure, cirrhosis | Excess |
| Excess IV fluid or sodium intake | Excess |
| SIADH | Water excess (dilutional hyponatremia) |
Third spacing (fluid shifting into tissues) can cause low intravascular volume even with edema, as in burns or sepsis.
Monitoring fluid status
Trends matter more than single readings.
IV fluid types
The tonicity of the fluid decides where the water goes.
| Fluid | Use | Caution |
|---|---|---|
| 0.9% sodium chloride | Hypovolemia, blood transfusion, many medications | Fluid overload in heart or kidney failure; hyperchloremic acidosis with large volumes |
| Lactated Ringer's | Volume replacement, burns, surgery | Contains potassium and lactate; per provider in some conditions |
| 0.45% sodium chloride | Cellular dehydration, hypernatremia | Can worsen cerebral edema and hypovolemia |
| 3% sodium chloride | Severe symptomatic hyponatremia | Close sodium monitoring; avoid overly rapid correction |
| D5W | Free water; carrier for some drugs | Not for resuscitation; can lower sodium |
Fluid choice is ordered by the provider; the nurse monitors response and complications.
Nursing interventions
Match actions to the problem and watch for overcorrection.
- Deficit: oral fluids if able; IV isotonic fluid as ordered; fall precautions for orthostatic hypotension; frequent mouth care.
- Excess: fluid and sodium restriction as ordered; diuretics; high Fowler position for dyspnea; skin care for edema; daily weight.
- Older adults have less body water reserve and a blunted thirst response; monitor them closely.
NGN-style case
Recognizing overload during treatment.
An 82-year-old with heart failure has received 2 L of 0.9% NaCl for dehydration. The nurse now hears crackles in both bases; RR is 28, SpO₂ 90%, and the neck veins are distended. Weight is up 2 kg since admission. What should the nurse do?
- Recognize cues: crackles, tachypnea, low SpO₂, JVD, weight gain during IV fluids.
- Analyze: fluid volume excess with early pulmonary edema in a client with limited cardiac reserve.
- Slow the infusion to the lowest rate allowed and raise the head of the bed.
- Apply oxygen as ordered and notify the provider; anticipate a diuretic.
Answer. Slow the IV, position upright, give oxygen as ordered, and notify the provider: this is fluid overload.